Be Prepared for Anaphylactic Shock

The Medicines and Healthcare Products Regulatory Agency (MHRA) has issued safety advice about the use of adrenaline auto-injector devices, such as the EpiPen, when people have an allergic reaction. This will affect your care workers if they help service users in these situations. Read on to find out what the new guidance entails and how this affects you.

Guidance on Using Adrenaline Auto-injector Devices

An injection of adrenaline using the EpiPen in needed when someone has an allergic reaction to something, usually food or insect stings. The person usually knows what they are allergic to – common examples include peanuts and strawberries or bee and wasp stings.

Allergies can be life threatening, causing a condition known as anaphylactic shock. The symptoms of anaphylactic shock are:

  • Swelling to the face and throat
  • Difficulty breathing or swallowing
  • Wheeziness
  • Feeling faint, dizzy or collapsing.

It is essential that your staff act quickly when faced with an allergic reaction:

  1. If your staff suspect an allergic reaction, they should encourage the person to use their adrenaline auto-injector device. If the person cannot do this for themselves, your staff may need to help with this.
  2. Encourage the person to lie down and raise their legs above the level of their head.
  3. If the person doesn’t feel well after 5-15 minutes, they should receive a second dose of adrenaline.
  4. Call an ambulance, even if the person feels better and explain that someone has had an anaphylactic shock.
  5. Don’t leave them alone until the ambulance arrives.

Be Prepared for Anaphylactic Shock

If the person has an adrenaline auto-injector device, they will already have been assessed as needing this in an emergency. You should, therefore, be prepared for anaphylactic shock and make sure your staff are prepared too, by following this advice:

  • Train your staff on the symptoms of anaphylactic shock (as above).
  • Make sure your staff receive training in how to use an EpiPen in an emergency. A Health Care Professional should help you with this.
  • Record this need in the care plan and on the medication administration record.
  • Make sure the service user has two EpiPen doses and that these are within their expiry date. Re-order these when nearing expiry.
  • Ensure staff know the care they must give i.e. raise the feet, ring the ambulance, give a second injection if the first hasn’t worked.
  • Ensure your staff record any care and administration in line with your medication administration policy.

Copyright © 2018 Care Compliance Xpert. Legal Notice | Privacy Policy and Cookies